February 16, 2010
Visit the Forums
"Hot Topics" Library
Change/Update Subscription


LIVING WITH HIV/AIDS


 What's a Healthy Way to Put On Weight?
I'm 24 years old and have been living with HIV since birth. I recently had pneumocystis pneumonia because my CD4 count is 15. I'll soon be starting a new HIV treatment regimen, but I've lost a lot of weight since having pneumonia -- I'm 5 feet 3 inches tall and weigh about 82 pounds. Is there a safe, effective way for me to put on about 25 pounds?


HIV/AIDS & BODY SHAPE CHANGES


 How Long Should I Wait to Begin Treatment for Facial Wasting?
I can tell that my cheeks, my temples and underneath my eyes have started to thin, but I don't think anyone else would notice yet. Would it be better -- both from a clinical perspective and from a cost standpoint -- to get treatment now or wait until these symptoms get worse?


 If I Apply Pressure to My Silicone Lump, Will It Go Away?
I had many Silikon 1000 (polydimethylsiloxane) injections in my face about five years ago. Some of the material has now migrated and I have a large, noticeable lump on the left side of my face just below my lower lip. Can pressure flatten out this lump? What else can I do to fix it?


Love Talk: HIVers and Allies Share Relationship Stories

Love Talk

Ah, love: It's exhilarating, it's fun, it's challenging, it's terrifying -- and it can be all the more so when you're HIV positive. In honor of Valentine's Day this past Sunday, we asked a diverse array of HIV/AIDS advocates -- gay and heterosexual; single, partnered and widowed; positive and negative -- to share their thoughts on finding love when you're living with HIV.
HIV/AIDS TREATMENT


 Considering Switching HIV Med Regimens: What Are Your Thoughts?
I started HIV treatment in September 2006 with Combivir (AZT/3TC) and Sustiva (efavirenz, Stocrin) when my CD4 count was 170. In September 2008, I switched to Atripla (efavirenz/tenofovir/FTC). My CD4 count still hasn't gone above 300, though my viral load is undetectable. I've also had some mood swings and drowsiness. I discussed these issues with my doctor, who proposed that I switch to Norvir (ritonavir), Reyataz (atazanavir) and Truvada (tenofovir/FTC). Is this a good move?


 Switching Off Truvada Due to Kidney Risk?
I am a 37-year-old man with a CD4 count of 569 and an undetectable viral load. I've been taking Kaletra (lopinavir/ritonavir) and Truvada (tenofovir/FTC) for about five years and have never missed a dose. My most recent lab results showed that I have protein in my urine, most likely due to Truvada use. My doctor wants to switch out the Truvada for Epzicom (abacavir/3TC) because of possible kidney damage. Is Epzicom and Kaletra a safe and effective regimen?


 Can Ginseng Cause a Viral Load "Blip"?
Are there any interactions between Atripla (efavirenz/tenofovir/FTC) and the ginseng supplement Siberian Eleuthero? Could this supplement cause a person's viral load to go up?


 Can I Get Addicted to HIV Meds?
Are there any HIV medications that have the potential to become addictive, and would therefore cause me to go into withdrawal if I stopped taking them?


COINFECTIONS & COMPLICATIONS OF HIV/HIV MEDICATIONS


 How Can My Mom Keep Her Psoriasis in Check?
My mom was diagnosed HIV positive in August 2009, after developing psoriasis. She started HIV meds in October 2009, which has helped the psoriasis, if very slowly. She's taking Viread (tenofovir) and Kaletra (lopinavir/ritonavir, also known as Aluvia) and is experiencing a number of side effects. How can she keep the psoriasis from recurring?


 Will My New Regimen Have Central Nervous System Side Effects?
I tried taking Atripla (efavirenz/tenofovir/FTC) but had to stop because the central nervous system side effects of Sustiva (efavirenz, Stocrin) were too much for me to handle. I felt like I was high on cocaine, had hot flashes, was dizzy and couldn't sleep. Would I be better off switching to a regimen of Isentress (raltegravir) and Truvada (tenofovir/FTC)?


 How Can I Control My Blood Pressure?
I'm 41 years old, I've been HIV positive since 1988 and I have high blood pressure. I'm currently taking Epivir (lamivudine, 3TC), Norvir (ritonavir), Reyataz (atazanavir) and Viread (tenofovir). I've gone through nearly every class of blood pressure medications -- some have failed due to interactions with my HIV meds, others due to side effects. I feel trapped; even my cardiologist doesn't know what else to do! What do you suggest?


UNDERSTANDING HIV/AIDS LABS


 How Can a Person's CD4 Count and Viral Load Be Low?
I have a friend that was recently diagnosed with advanced HIV. His CD4 count was 9 and his viral load was 24,000. Why are both of these numbers low? I would think that he'd have a high viral load if his CD4 count was so low.


Also Worth Noting: Connect With Others
Is Depression a Symptom of HIV?
(A recent post from the "Living With HIV" board)

"I feel like every day is getting harder and harder. I've become scared of almost everything and almost every day I feel like giving up. I've prayed about it and done everything I can think of to get back to who I used to be, but nothing helps. There's a void in my life that I have no idea how to fill. I don't know what to do anymore. Can anyone relate or offer suggestions on how to fix this?" -- iNvisible
Click here to join this discussion thread, or to start your own!

To do this, you'll need to register with TheBody.com's bulletin boards if you're a new user. Registration is quick and anonymous -- click here to get started!

HIV TESTING & TRANSMISSION


 A Few Questions on PEP and HIV Testing
Once a course of post-exposure prophylaxis (PEP) is finished, how long does it take the body to completely "get rid of" all the HIV meds? When can I expect the side effects from four weeks of PEP to wear off? How long before my kidneys and liver are functioning at pre-PEP levels? Also, is there any harm in waiting the full six months after my HIV exposure and getting tested for HIV once, rather than putting myself through the anxiety of one test at eight weeks, another at three months and a third at six months?


STRANGE BUT TRUE


 Massage With "Happy Ending": Is the Masseuse At Risk?
I used to work in the massage business and always used condoms to give blow jobs to my clients. What if a client had pre-cum on his member and it got on my hand, then on the condom as I put it on before giving him a blow job? Can HIV be transmitted from hand to condom to mouth?






Activist Central

 HIV Research Catalyst Forum: Apply for a Scholarship by Feb. 19!


 Tell Congress to Finish U.S. Health Care Reform


 Learn About the Earthquake in Haiti and HIV/AIDS -- and How You Can Help


 Help Stop Dangerous Ugandan Parliament Legislation


 Play in a Bid Whist Tournament in Your Area; Raise HIV/AIDS Awareness and Funds!